Dyskinesia refers to a category of movement disorders that are characterized by involuntary muscle movements, including movements similar to tics or chorea and diminished voluntary movements. Dyskinesia can be anything from a slight tremor of the hands to an uncontrollable movement of the upper body or lower extremities. Discoordination can also occur internally especially with the respiratory muscles and it often goes unrecognized. Dyskinesia is a symptom of several medical disorders that are distinguished by their underlying cause.
Acute dystonia is a sustained muscle contraction that sometimes appears soon after administration of antipsychotic medications. Any muscle in the body may be affected, including the jaw, tongue, throat, arms, or legs. When the throat muscles are involved, this type of dystonia is called an acute laryngospasm and is a medical emergency because it can impair breathing. Older antipsychotics such as Haloperidol or Fluphenazine are more likely to cause acute dystonia than newer agents. Giving high doses of antipsychotics by injection also increases the risk of developing acute dystonia.
Methamphetamine, other amphetamines and dopaminergic stimulants including cocaine and pemoline can produce choreoathetoid dyskinesias; the prevalence, time-frame and prognosis are not well established. Amphetamines also cause a dramatic increase in choreoathetoid symptoms in patients with underlying chorea such as Sydenham's, Huntington's, and Lupus. Long-term use of amphetamines may increase the risk of Parkinson's disease (PD): in one retrospective study with over 40,000 participants it was concluded that amphetamine abusers generally had a 200% higher chance of developing PD versus those with no history of abuse; the risk was much higher in women, almost 400%. There remains some controversy as of 2017.
Levodopa-induced dyskinesia (LID) is evident in patients with Parkinson's disease who have been on levodopa (L‑DOPA) for prolonged periods of time. LID commonly first appears in the foot, on the most affected side of the body. There are three main types that can be classified on the basis of their course and clinical presentation following an oral dose of L‑DOPA:
- Off-period dystonia – correlated to the akinesia that occurs before the full effect of L‑DOPA sets in, when the plasma levels of L‑DOPA are low. In general, it occurs as painful spasms in the foot. Patients respond to L‑DOPA therapy.
- Diphasic dyskinesia – occurs when plasma L-DOPA levels are rising or falling. This form occurs primarily in the lower limbs (though they can happen elsewhere) and is usually dystonic (characterized by apparent rigidity within muscles or groups thereof) or ballistic (characterized by involuntary movement of muscles) and will not respond to L‑DOPA dosage reductions.
- Peak-dose dyskinesia – the most common form of levodopa-induced dyskinesia; it correlates with the plateau L‑DOPA plasma level. This type usually involves the upper limbs more (but could also affect the head, trunk and respiratory muscles), is choreic (of chorea), and less disabling. Patients will respond to L‑DOPA reduction but may be accompanied by deterioration of parkinsonism. Peak-dose L-DOPA-induced dyskinesia has recently[update] been suggested to be associated with cortical dysregulation of dopamine signaling.
Chronic or tardiveEdit
Late-onset dyskinesia, also known as tardive dyskinesia, occurs after long-term treatment with an antipsychotic drug such as haloperidol (Haldol) or amoxapine (Asendin). The symptoms include tremors and writhing movements of the body and limbs, and abnormal movements in the face, mouth, and tongue – including involuntary lip smacking, repetitive pouting of the lips, and tongue protrusions.
- "Dyskinesia (Health Article)". Yahoo! Health. Retrieved 25 January 2014.
- "dyskinesia" at Dorland's Medical Dictionary
- Healy 2008, p. 29-30.
- Brian K. Alldredge; et al., eds. (2013). Applied therapeutics : the clinical use of drugs (10th ed.). Baltimore: Wolters Kluwer Health/Lippincott Williams & Wilkins. p. 1937. ISBN 978-1609137137.
- Rusinyak, Daniel E. (2011). "Neurologic manifestations of chronic methamphetamine abuse". Neurologic Clinics. 29 (3): 641–655. doi:10.1016/j.ncl.2011.05.004. PMC 3148451. PMID 21803215.
- Hanson, Glen R.; Fleckenstein, Annette E.; Curtin, Kare (1 January 2015). "Dependence on amphetamines increases Parkinson's disease: Effect of gender". Drug and Alcohol Dependence. 146: e134–e135. doi:10.1016/j.drugalcdep.2014.09.284. Retrieved 28 November 2017.
- Kish, Stephen J.; Boileau, Isabelle; Callaghan, Russell C.; Tong, Junchao (2017). "Brain dopamine neurone 'damage': methamphetamine users vs. Parkinson's disease – a critical assessment of the evidence". European Journal of Neuroscience. 45 (1): 58–66. doi:10.1111/ejn.13363. PMC 5209286. PMID 27519465.
- Fabbrini G, Brotchie JM, Grandas F, Nomoto M, Goetz CG (April 2007). "Levodopa-induced dyskinesias". Movement Disorders Society. 22 (10): 1379–89. doi:10.1002/mds.21475. PMID 17427940.
- Thanvi B, Lo N, Robinson T (June 2007). "Levodopa-induced dyskinesia in Parkinson's disease: clinical features, pathogenesis, prevention and treatment". Postgraduate Medical Journal. 83 (980): 384–88. doi:10.1136/pgmj.2006.054759. PMC 2600052. PMID 17551069. (full free text)
- Halje P, Tamtè M, Richter U, Mohammed M, Cenci MA, Petersson P (November 2012). "Levodopa-induced dyskinesia is strongly associated with resonant cortical oscillations". Journal of Neuroscience. 32 (47): 16541–51. doi:10.1523/JNEUROSCI.3047-12.2012. PMID 23175810. Retrieved 30 November 2013. (full free text)
- Healy 2008, p. 30–31.
- Gonzales GR (July 1992). "Postherpes simplex type 1 neuralgia simulating postherpetic neuralgia". J Pain Symptom Manage. 7 (5): 320–3. doi:10.1016/0885-3924(92)90065-p. PMID 1624816.